Doctors believe the herbal supplement kratom caused newborns to exhibit withdrawal symptoms, as federal officials seek to classify the Southeast Asian plant as a dangerous opioid. The Food and Drug Administration has documented at least five cases of babies born with neonatal abstinence syndrome, which doctors believe is linked to kratom. The latest case report was published in the journal Pediatrics. In it, kratom use was confirmed by the father, who said the mother drank it daily as a tea, and doctors wrote that the child was exhibiting classic symptoms of neonatal abstinence syndrome. “It was not a substance I was familiar with, as well as most of my colleagues,” said Dr. Whitney B. Eldridge, lead author of the report and a MEDNAX-affiliated neonatologist for BayCare Health System in Tampa, Fla. “Because the opioid epidemic is so prevalent, I was hoping that this case would bring awareness of kratom to pediatricians and obstetricians,” she said. “Because it’s a widely available substance that I don’t think lot of people in the medical field know about.” 

View the full story at The Washington Times

 

Find a Clinician Find a Practice Request for Proposal